Kansas, 2018

Flash Flood and Hail in Kansas, July 28 to 29, 2018

July 28 to 29, 2018 · NWS GLD · 4 events in 4 counties and zones

The thunderstorm activity from Colorado moved into Northwest Kansas during the mid evening, with a second round moving in from the north in the late evening. The strongest wind reported with these storms was 61 MPH at Oakely, as a second round of storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The thunderstorm activity from Colorado moved into Northwest Kansas during the mid evening, with a second round moving in from the north in the late evening. The strongest wind reported with these storms was 61 MPH at Oakely, as a second round of storms moved through. The largest hail reported was golf ball size near Gove from the second round of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 4:43 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 4:43 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
543 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 543 PM MDT Sat Jul 28 2018

Update sent out for the issuance of Severe Thunderstorm Watch #320
through 100 am MDT. This is for the entire Tri State Region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 4:45 PM MST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
545 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch #320 is in effect for the entire Tri State
region until 100 am MDT.

Severe thunderstorms will move in from the west and northwest late
this afternoon through the evening. Timeframe for the severe weather
will be from 4 PM to 11 PM MT, with storm activity ending from
northwest to southeast. Confidence is on the high side of hail
larger than two inches in diameter occurring with the strongest
storms, possibly up to baseball size. Wind gusts up to 75 MPH and a
few tornadoes will also be possible with the strongest storms. Flash
flooding will become more of a threat once the storms merge into
larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 28, 6:03 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     3 SSE BURLINGTON        39.26N 102.25W
07/28/2018  M51 MPH          KIT CARSON         CO   ASOS

&&

JN
Special weather statement, Jul 28, 6:05 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT SAT JUL 28 2018

COZ090-091-KSZ001-013-290115-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
705 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...

At 705 PM MDT/805 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Bonny Reservoir, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 199 and 213.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northeastern and east central Colorado...and northwestern
Kansas.

LAT...LON 3947 10236 3966 10235 3966 10199 3939 10203
TIME...MOT...LOC 0105Z 276DEG 23KT 3955 10225

EV
Local storm report, Jul 28, 6:12 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             8 SW VERNON             39.85N 102.39W
07/28/2018  E1.00 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 28, 6:48 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ECKLEY                  40.11N 102.49W
07/28/2018  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            REPORT OF DIME TO QUARTER SIZED HAIL NEAR
            ECKLEY, CO BY A TRAINED SPOTTER. TIME
            ESTIMATED BY RADAR.

&&

JRP
Local storm report, Jul 28, 6:57 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      WRAY                    40.08N 102.23W
07/28/2018                   YUMA               CO   PUBLIC

            VIDEO VIA FACEBOOK SHOWS MODERATE RUSHING
            STREET FLOODING IN WRAY, CO.

&&

JRP
Special weather statement, Jul 28, 6:57 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT SAT JUL 28 2018

COZ090-290215-
Yuma County CO-
757 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
815 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lamar, or 17 miles southeast of Holyoke, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Yuma
County.

This includes Highway 385 between mile markers 262 and 269.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4035 10205 4033 10226 4044 10232
TIME...MOT...LOC 0157Z 264DEG 24KT 4041 10206

EV

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sherman

When
July 28, 7:08 PM MST
Where
Sherman County, 11.89 mi NE of Goodland Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.511, -101.573

Thunderstorm Wind, Logan

When
July 28, 11:54 PM CST
Where
Logan County, 0.57 mi SSE of Oakley Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.113, -100.815

Flash Flood, Decatur

When
July 29, 12:00 AM CST to 3:00 AM CST
Where
Decatur County, 0.61 mi NNW of Lyle to 0.6 mi NNW of Lyle
Cause
Heavy Rain
Reported by
Public
Coordinates
39.958, -100.225

Pictures after sunrise showed flood damage to CR 308 a half mile west of CR 509, including limbs from the flood waters on the road.

Hail, Gove

When
July 29, 12:15 AM CST
Where
Gove County, 5.61 mi N of Gove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.031, -100.480

The hail size ranged from quarter to golf ball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775185, 775189, 775349, 775186.